Day School: Friday 18 June 2021
Webinars, MarketPlace and more
Fees: £30 (members) & £35 (non-members) all + VAT
IHBC’s 2021 virtual ‘Day School’ examines how we can best change and sustain places for the benefit of people, led by expert practitioners boasting international, national and local profiles and experiences.
Presentations and discussions look at how we can make better ‘People Places’ out of the places we have, from the most functional to the most historic.
09.30-11.30 Morning Session: Making changes (up to 2 hours IHBC recognised CPD)
International Session Anchor:
Jan Gehl: Topic area – DESIGN
Designing places for people - lessons for the future, from the past
Jan will open and anchor the morning session. Jan is a globally respected urbanist, based in Denmark, whose early activity as a conservation architect and heritage enthusiast shaped a radical agenda of ‘planning for people’.
Paul McTernan: Topic Area - REGENERATION
Re-Purposing the fabric of the High Street - how to intervene to bring redundant and dysfunctional town centre space into use
Paul is planner/urbanist with specialist knowledge in strategic planning, tourism & regeneration, masterplanning and more, and an authority on regeneration, with substantial experience of private/public regeneration partnerships.
Eilish McGuinness Topic Area - INVESTMENT
Investing in heritage, people and communities
Eilish is the UK Heritage Fund’s ‘Executive Director, Business Delivery’, and has extensive experience of all aspects of heritage investment, including National Lottery and Government funding, from programme design to grant giving at all levels. The Fund is the biggest heritage investor in the UK and heritage, people and communities lie at the core of all its funding.
12.00-12.30 & 12.30-1.00 MarketPlace Stalls (up to 1 hour in 2 x 30 mins sessions IHBC recognised CPD)
1.05-1.55 ‘Lunch with the IHBC’ (up to 1 hour IHBC recognised CPD)
2.00-2.30 & 2.30-3.00 MarketPlace Stalls (up to 1 hour in 2 x 30 mins sessions IHBC recognised CPD)
3.30-5.30 Afternoon Session – Examining Changes (up to 2 hours IHBC recognised CPD)
International Session Anchor:
Donovan Rypkema: Topic area – ECONOMICS
Measuring heritage impacts -- recent lessons from North America
Donovan is the lead heritage economist in the US. He is Principal of PlaceEconomics, the Washington, D.C.-based real estate and economic development-consulting firm, and President of its sister-company, Heritage Strategies International, which operates outside the US. Donovan and his team networks have a formidable global reputation for cutting-edge work.
Charles O’Brien: Topic Area: INVESTIGATION
Listing Local Heritage: Investigation, Identification and Protection
Charles is long familiar to many as the series editor of Yale’s Pevsner Architectural Guides. That role inspired his appointment in the pivotal role of Local Listing Heritage Adviser to England’s planning ministry (MHCLG), part of a wider government agenda to ‘to overhaul England’s planning system’. Charles was until recently a Commissioner for Historic England.
Elizabeth McCrone: Topic Area - REGULATION
Whose opinion counts? Exploring public participation in designation and managing change to our historic environment
Elly was previously Head of Designations at Historic Environment Scotland (HES), and has recently been made responsible for the Heritage Directorate there, which leads in providing advice, policy, guidance and consent. As such, Elly is perfectly placed to draw the links between regulation and its impacts.
School Webinars: Learning and CPD Objectives
The two 2021 Brighton Day School webinar sessions span overlooked but critical stages of conservation: the changes that sustain and improve places (Morning Session, on tools and ‘Interventions’), and assessing different approaches that have generated change, including through monitoring, review and reflection (Afternoon Session, on impacts and ‘Evaluation’).